MAUDE Adverse Event Report: SOLTA MEDICAL INC. THERMAGE CPT SYSTEM TIP; ELECTROSURGICAL, CUTTING & COAGULATION & ACC.

SOLTA MEDICAL INC. THERMAGE CPT SYSTEM TIP; ELECTROSURGICAL, CUTTING & COAGULATION & ACC.
Model Number TTNS3.00E4-1200
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code Erythema (1840)
Date of Event 02/14/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Solta medical made several attempts to obtain further information regarding the patient event but were unsuccessful, and it appears that no response will be forthcoming.The data log from the event was reviewed it showed some errors of the tip being lifted during radio-frequency pulse delivery and errors of insufficient force.An error indicates a recoverable problem that requires operator intervention.If the error occurs during a radio-frequency treatment, the radio-frequency delivery will be stopped, then a post-cooling step will be completed prior to generating an ¿error tone¿ and displaying the event code and event message.After the error tone, the system will transition into action required mode and will display text with instructions for the operator indicating what action may be required to resolve the issue.Based on the evaluation of the data, the handpiece and system performed as expected.The treatment tip was returned for evaluation.The tip passed flow, leak, and thermistor testing but failed visual inspection.Dielectric breakdown was observed on the tip membrane.There was no hole found, as the customer reported.Functional testing was performed (50 treatments) with no errors or other issues observed.Solta medical has confirmed a low incidence (less than 1% of the total estimated number of treatments) of potential risk to patient associated with breakdown of the dielectric membrane of the treatment tip, which contacts the patient during the thermage cpt procedure.Breakdown of the dielectric material can cause the radiofrequency energy delivered by the system to focus in a small area of the membrane, rather than to be uniformly distributed over the entire membrane area.The thermage system technical user¿s manual and technical bulletin instructs the user to inspect treatment tips for any signs of physical damage before, during, and after treatment.Solta recommends that a tip membrane inspection be performed at the outset of the procedure and every 50 (fifty) pulses thereafter.Additionally, solta reiterates and emphasizes its recommendation to carefully monitor the condition of the patient¿s skin during treatment.In the case of a dielectric breakdown, the clinician may notice the onset of small burns which would be evidenced by small residual focal red marks or white spots.According to the thermage system technical user¿s manual, redness or erythema is a known possible adverse patient reaction to thermage treatment.Erythema or blanching may occur in mild form and typically resolve within a few hours.However, on rare occasions, erythema has been reported to last longer (up to several weeks).Blanching usually resolves within twenty-four (24) hours.A review of the manufacturing records showed all requirements were met.The lot history, trend analysis, risk analysis and directions for use review were considered acceptable, with the product performing within anticipated rates.Review of manufacturing records show final manufacturing test verification specifications are acceptable.No nonconformities or anomalies were found related to this event when reviewing the device history record.Based on the available information, the reported redness was likely caused by the dielectric membrane breakdown on the thermage treatment tip.The cause of how dielectric membrane breakdown occurred is unknown.All treatment tips are visually inspected during manufacturing.No corrective action is necessary at this time.
 
Event or Problem Description
A user facility reported that a patient experienced redness on their face during a thermage cpt treatment.The tip was inspected every 50-60 pulses and the patient stated they could only feel vibration, no pain or heat.At some point during the procedure a hole was discovered in the tip membrane and the patient's face showed more redness than usual.The procedure was then stopped.No other details were provided about the event and the patient''s current status and outcome is unknown.A solta medical reviewer determined there was not enough information to suggest a serious injury had occurred.The tip was returned for evaluation and solta service depot observed dielectric breakdown in the tip membrane.This event meets reportability requirements as it is a reportable malfunction per solta procedure.

Brand Name
THERMAGE CPT SYSTEM TIP
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACC.
Manufacturer (Section D)
SOLTA MEDICAL INC.
11720 n creek pkwy n
suite 100
bothell WA 98011
Manufacturer (Section G)
SOLTA MEDICAL INC.
11720 n creek pkwy n
suite 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 n creek pkwy n
suite 100
bothell, WA 98011
4254202135
MDR Report Key19376300
Report Number3011423170-2024-00160
Device Sequence Number7466379
Product Code GEI
UDI-Device Identifier00850608002421
UDI-Public00850608002421
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K173759
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTTNS3.00E4-1200
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/29/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date05/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown